Alabama, 2009Damaging Winds in Alabama, October 30, 2009
October 30, 2009 · NWS HUN · 3 events in 2 counties and zones
A band of low-topped thunderstorms along a cold front tracked slowly eastward across north Alabama during the afternoon and evening hours. Individual thunderstorms moved north-northeast at 40 to 50 mph with a few containing meso-cyclones.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $16,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A band of low-topped thunderstorms along a cold front tracked slowly eastward across north Alabama during the afternoon and evening hours. Individual thunderstorms moved north-northeast at 40 to 50 mph with a few containing meso-cyclones. Isolated wind damage was reported in Colbert and Madison Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Oct 30, 2:08 PM CST, 56 minutes earlier.
Area forecast discussion, Oct 30, 2:08 PM CST, 56 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
308 PM CDT FRI OCT 30 2009
.SYNOPSIS...A VERY PROGRESSIVE UPPER TROUGH HAS CAUSED ABUNDANT
SNOWFALL OVER THE ROCKIES AND STRONG TO SEVERE WEATHER ACROSS THE
SOUTHERN PLAINS. THIS TROUGH AND SFC COLD FRONT ARE BEGINNING TO
AFFECT THE TN VALLEY WITH THE POSSIBILITY OF DAMAGING WINDS AND
ISOLATED TORNADOES MAINLY WEST OF INTERSTATE 65.
A TORNADO WATCH REMAINS IN EFFECT FOR LAWRENCE...FRANKLIN(AL)...
COLBERT...AND LAUDERDALE COUNTIES UNTIL 7PM CDT.
IN OTHER NEWS...DON'T FORGET TO CHANGE YOUR CLOCKS BACKWARD ON
SATURDAY NIGHT AS DAYLIGHT SAVINGS TIME ENDS AT 2AM ON SUNDAY
MORNING.
&&
.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...CURRENT ANALYSIS
INDICATES THAT THE TORNADO THREAT WILL CONTINUE TONIGHT AS THE COLD
FRONT APPROACHES. SRH VALUES CONTINUE TO BE IN THE 300-400 M2/S2
RANGE THROUGH APPROX 04Z. WHILE THE FRONT MOVES OVER THE AREA.
INSTABILITY IS QUITE LOW ACROSS MUCH OF THE TN VALLEY WITH THE
EXCEPTION OF FAR NW AL WHERE SOME MUCAPE IS PRESENT. MOST OF THIS
ACTIVITY WILL BE LOW TOPPED MEANING A DEARTH OF LIGHTNING. WITH THE
VERY STRONG JET STREAKS ALOFT AND THE PRESSURE GRADIENT
PRESENT...EXPECTING WIND SPEEDS TO BE 10-20 KTS OVER MOST AREAS WITH
HIGHER GUSTS AND 20-30 KTS SUSTAINED AT HIGHER ELEVATIONS OF NE AL.
THERE ARE ACTUALLY TWO SEPARATE FRONTAL BOUNDARIES. THE FIRST
FRONTAL BOUNDARY IS THE ONE RESPONSIBLE FOR THE MAJORITY OF THE
CONVECTIVE ACTIVITY WILL BE MOVING ACROSS FAR NW AL BY
00-01Z...AROUND THE INTERSTATE 65 CORRIDOR BY 00Z-03Z...AND FAR NE
AL BY 03-06Z. THE SECONDARY COLD FRONT WITH THE COOL DRY AIR MASS
FOLLOWS SHORTLY AFTERWARDS.
THE UPPER LOW SHOULD CONTINUE TO MOVE NORTHEAST OVERNIGHT WITH MORE
RAINFALL OCCURRING DURING THE DAY. GIVEN THAT THE FIRST FRONTAL
PASSAGE IS MAINLY IN THE MORNING WITH THE SECONDARY FRONT LATER IN
THE EARLY AFTERNOON...DAYTIME HIGHS WILL LIKELY OCCUR IN THE
MORNING. FOR NOW...HAVE INCLUDED DAYTIME HIGHS IN THE UPPER 50S TO
LOW 60S. CLOUD COVER AND SHOWER ACTIVITY MAY BE SOMEWHAT STUBBORN TO
DISSIPATE IN NE AL AS THE UPPER TROUGH MOVES NORTHEAST.
BEHIND THE UPPER TROUGH...ZONAL FLOW BEGINS TO DEVELOP ALOFT ACROSS
THE SOUTHEAST BY SUNDAY. DAYTIME HIGH TEMPS ON SUNDAY WILL BE
SOMEWHAT WARMER IN THE LOW TO MID 60S. CLEAR CONDITIONS WILL THEN
DOMINATE.
.LONG TERM (MONDAY THROUGH THURSDAY NIGHT)...A PRETTY QUIET EXTENDED
FORECAST WILL THEN DOMINATE THROUGHOUT THE REGION AS ZONAL FLOW
DEVELOPS. DAYTIME HIGHS IN THE LOW TO MID 60S WITH LOWS MAINLY IN
THE 40S SHOULD BE THE ORDER OF THE DAY.
THE ECMWF IS SHOWING A SECONDARY UPPER TROUGH EJECTING SE FROM MT
TOWARDS THE TN VALLEY ON TUESDAY INTO WEDNESDAY. AT THIS POINT...NOT
EXPECTING MORE THAN A SECONDARY COOL PUSH WITH THIS PARTICULAR
SYSTEM. HAVE ADDED SOME CLOUD COVER MAINLY OVER NE AL.
OTHERWISE...WE REMAIN IN NW FLOW FOR THE REST OF THE EXTENDED.
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 54 57 43 62 41 / 100 70 10 10 0
SHOALS 53 59 42 63 39 / 100 40 10 10 0
VINEMONT 53 57 44 61 40 / 100 70 10 10 0
FAYETTEVILLE 53 56 42 60 39 / 100 70 10 10 0
ALBERTVILLE 56 57 45 63 42 / 100 80 10 10 0
FORT PAYNE 56 56 45 60 40 / 100 80 10 10 0
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
SL.77
Hazardous weather outlook, Oct 30, 12:00 PM CST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CDT FRI OCT 30 2009
ALZ001>010-016-TNZ076-096-097-310330-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
100 PM CDT FRI OCT 30 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TONIGHT...
A COLD FRONT WILL APPROACH THE TENNESSEE VALLEY FROM THE WEST TODAY.
UNTIL THE FRONT ARRIVES...SUSTAINED SOUTHERLY WINDS OF 20 MPH WILL
GUST TO AROUND 35 MPH AREA-WIDE...WITH OCCASIONAL GUSTS TO 40 MPH
POSSIBLE IN THE HIGHER TERRAIN.
SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP AHEAD OF THE FRONT.
SOME OF THESE STORMS WILL BECOME STRONG TO SEVERE...WITH THE PRIMARY
THREAT DAMAGING OF STRAIGHT LINE WINDS. A BRIEF TORNADO SPIN UP IS
POSSIBLE WITHIN BREAKS OF THE MAIN LINE OF STORMS...OR IF ISOLATED
THUNDERSTORMS DEVELOP EAST OF THE COLD FRONT. IN ADDITION...BRIEF
HEAVY RAINFALL ALONG AND JUST BEHIND THE FRONT MAY CAUSE LOCALIZED
FLASH FLOODING CONCERNS...ESPECIALLY ACROSS NORTHWEST ALABAMA AND IN
OTHER AREAS THAT RECEIVED RAINFALL ON THURSDAY.
THE LATEST FORECAST SUGGESTS THE FRONT WILL ARRIVE INTO NORTHWEST
ALABAMA BETWEEN 6 AND 7 PM THIS EVENING...REACH THE INTERSTATE 65
CORRIDOR AROUND 7 TO 9 PM...AND CLEAR EXTREME NORTHEAST ALABAMA BY 2
OR 3 AM SATURDAY MORNING. THE GUSTY WINDS AND SEVERE WEATHER THREAT
WILL DIMINISH BEHIND THE FRONT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE REQUESTED FOR THIS AFTERNOON AND EVENING.
JLL/RSB
In the hours before
Special weather statement, Oct 30, 1:49 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
249 PM CDT FRI OCT 30 2009
ALZ001>003-302030-
COLBERT-FRANKLIN-LAUDERDALE-
249 PM CDT FRI OCT 30 2009
...SIGNIFICANT WEATHER ALERT FOR COLBERT...FRANKLIN AND LAUDERDALE
COUNTIES UNTIL 330 PM CDT...
AT 246 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PICKWICK DAM TO
EVERGREEN...MOVING NORTHEAST AROUND 35 MPH.
WIND GUSTS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE
STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
RIVERTON...
POGO...
WRIGHT...
PLEASANT SITE...MYNOT...AND
CHEROKEE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY EVENING FOR
NORTHWEST ALABAMA.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
RSB
Special weather statement, Oct 30, 2:30 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
330 PM CDT FRI OCT 30 2009
ALZ001-002-302115-
COLBERT-LAUDERDALE-
330 PM CDT FRI OCT 30 2009
...SIGNIFICANT WEATHER ALERT FOR COLBERT AND LAUDERDALE COUNTIES
UNTIL 415 PM CDT...
AT 328 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MT HESTER...OR 10 MILES SOUTHEAST OF IUKA...
MOVING NORTHEAST AT 35 MPH.
WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
BARTON...RIVERTON.
WRIGHT...WATERLOO.
OAKLAND.
THREET.
CLOVERDALE.
ZIP CITY.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY EVENING FOR
NORTHWEST ALABAMA.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
SS
Special weather statement, Oct 30, 2:33 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
333 PM CDT FRI OCT 30 2009
ALZ003-302115-
FRANKLIN-
333 PM CDT FRI OCT 30 2009
...SIGNIFICANT WEATHER ALERT FOR FRANKLIN COUNTY UNTIL 415 PM CDT...
AT 333 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR VINA...OR NEAR RED BAY...MOVING NORTHEAST AT
35 MPH.
WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
HALLTOWN...HODGES.
DEMPSEY...PLEASANT SITE.
BELGREEN.
ROCKWOOD...ISBELL.
RUSSELLVILLE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY EVENING FOR
NORTHWEST ALABAMA.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
SS
Special weather statement, Oct 30, 2:58 PM CST, 6 minutes before
AIRPORT WEATHER WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
358 PM CDT FRI OCT 30 2009
ALZ002-302230-
COLBERT-
358 PM CDT FRI OCT 30 2009
...AIRPORT WEATHER WARNING...
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED AN AIRPORT
WEATHER WARNING FOR...
NORTHWEST ALABAMA REGIONAL AIRPORT (IN MUSCLE SHOALS) /MSL/
* UNTIL 530 PM CDT
FOR THE FOLLOWING THREATS...
* WIND GUSTS 30 MPH OR HIGHER.
* CLOUD TO GROUND LIGHTNING WITHIN 5 MILES OF THE AIRPORT.
DJN
Thunderstorm Wind, Colbert
- When
- October 30, 3:04 PM CST to 3:10 PM CST
- Where
- Colbert County, 1.94 mi SSE of Newsom Spgs
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.602, -87.893
Thunderstorm winds knocked a tree down at 1160 Jones Road. Power lines were also blown down along Highway 247 at mile marker 20. Law enforcement relayed these reports from the public.
Thunderstorm Wind, Colbert
- When
- October 30, 3:10 PM CST to 3:15 PM CST
- Where
- Colbert County, 4.86 mi SW of Newsom Spgs
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Broadcast Media
- Coordinates
- 34.580, -87.960
Thunderstorm winds damaged a mobile home and destroyed a nearby shed. The mobile home lost it's chimney and portions of its siding were torn.
Thunderstorm Wind, Madison
- When
- October 30, 7:45 PM CST to 7:50 PM CST
- Where
- Madison County, 1.15 mi N of Monrovia
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS Employee
- Coordinates
- 34.787, -86.718
Thunderstorm winds knocked a tree down along Mount Zion Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Heavy Rain in Missouri, October 30, 20093 deaths · 1 injured · $20,000 · 11 events
- Flood in Illinois, October 30 to 31, 20091 death · 1 event
- Flood in Louisiana, October 30 to 31, 2009$2.0 million · 1 event
- Flood in Louisiana, October 30 to 31, 2009$2.0 million · 1 event
- Flash Flooding and Flood in Arkansas, October 30, 2009$904,000 · 3 events
- Tornado in Alabama, October 30, 2009$75,000 · EF1 · 1 event
- Flooding in Missouri, October 30 to 31, 2009$140,000 · 4 events
- Damaging Wind in Mississippi, October 30, 2009$100,000 · 75 kt wind · 1 event
- Flood and Damaging Wind in Louisiana, October 30, 2009$50,000 · 50 kt wind · 2 events
- Flash Flooding and Flooding in Missouri, October 30, 2009$10,000 · 12 events
- Flooding in Arkansas, October 30 to 31, 2009$10,000 · 12 events
- Flooding and Heavy Rain in Kentucky, October 30, 20098 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 195600, 195595, 195596.